Alert archive / Oregon / Beach Hazards Statements in 2024

Beach Hazards Statement 9, NWS Medford, OR

December 7, 2024Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Dec 7, 2024, 12:59 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 9, 2024, 10:00 PM PST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2024, 12:59 PM PST (20:59 UTC)
In effect from
Dec 9, 2024, 10:00 PM PST
Expired
Dec 11, 2024, 10:00 AM PST
In force
36 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WHUS46 KMFR 072059
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1259 PM PST Sat Dec 7 2024

ORZ021-022-081315-
/O.NEW.KMFR.BH.S.0009.241210T0600Z-241211T0000Z/
South Central Oregon Coast-Curry County Coast-
1259 PM PST Sat Dec 7 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas
  counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on
  beaches than normal, including over rocks and jetties. These
  waves can suddenly knock people off of their feet and quickly
  pull them into the cold ocean waters, resulting in serious
  injury or death. Waves may also lift driftwood logs, trapping
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
9 follow-up statements
661 
WHUS46 KMFR 081451
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
651 AM PST Sun Dec 8 2024

ORZ021-022-090300-
/O.CON.KMFR.BH.S.0009.241210T0600Z-241211T0000Z/
South Central Oregon Coast-Curry County Coast-
651 AM PST Sun Dec 8 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH TUESDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
873 
WHUS46 KMFR 082205
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
205 PM PST Sun Dec 8 2024

ORZ021-022-090615-
/O.CON.KMFR.BH.S.0009.241210T0600Z-241211T0000Z/
South Central Oregon Coast-Curry County Coast-
205 PM PST Sun Dec 8 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH TUESDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
621 
WHUS46 KMFR 090611
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1011 PM PST Sun Dec 8 2024

ORZ021-022-091415-
/O.CON.KMFR.BH.S.0009.241210T0600Z-241211T0000Z/
South Central Oregon Coast-Curry County Coast-
1011 PM PST Sun Dec 8 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH TUESDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
621 
WHUS46 KMFR 091027
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
227 AM PST Mon Dec 9 2024

ORZ021-022-100000-
/O.CON.KMFR.BH.S.0009.241210T0600Z-241211T0000Z/
South Central Oregon Coast-Curry County Coast-
227 AM PST Mon Dec 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH TUESDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
856 
WHUS46 KMFR 092152
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
152 PM PST Mon Dec 9 2024

ORZ021-022-101200-
/O.CON.KMFR.BH.S.0009.241210T0600Z-241211T0000Z/
South Central Oregon Coast-Curry County Coast-
152 PM PST Mon Dec 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 PM PST THIS
EVENING THROUGH TUESDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
358 
WHUS46 KMFR 101025
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
225 AM PST Tue Dec 10 2024

ORZ021-022-110000-
/O.CON.KMFR.BH.S.0009.000000T0000Z-241211T0000Z/
South Central Oregon Coast-Curry County Coast-
225 AM PST Tue Dec 10 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
310 
WHUS46 KMFR 102341
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
341 PM PST Tue Dec 10 2024

ORZ021-022-111800-
/O.EXT.KMFR.BH.S.0009.000000T0000Z-241211T1800Z/
South Central Oregon Coast-Curry County Coast-
341 PM PST Tue Dec 10 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...Through Wednesday morning.

* IMPACTS...Sneaker waves can run up significantly farther on
  beaches than normal, including over rocks and jetties. These
  waves can suddenly knock people off of their feet and quickly
  pull them into the cold ocean waters, resulting in serious
  injury or death. Waves may also lift driftwood logs, trapping
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
191 
WHUS46 KMFR 111031
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
231 AM PST Wed Dec 11 2024

ORZ021-022-111800-
/O.CON.KMFR.BH.S.0009.000000T0000Z-241211T1800Z/
South Central Oregon Coast-Curry County Coast-
231 AM PST Wed Dec 11 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...The beaches and shorelines of Curry, Coos, and Douglas 
  counties.

* WHEN...Through Wednesday morning.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
141 
WHUS46 KMFR 111757
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
957 AM PST Wed Dec 11 2024

ORZ021-022-111900-
/O.EXP.KMFR.BH.S.0009.000000T0000Z-241211T1800Z/
South Central Oregon Coast-Curry County Coast-
957 AM PST Wed Dec 11 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 AM PST THIS
MORNING...

The threat of sneaker waves has diminished.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Dec 7, 9:59 AM PST, 3 hours earlier.

Area forecast discussion, Dec 7, 9:59 AM PST, 3 hours before
Area Forecast Discussion
National Weather Service Medford OR
959 AM PST Sat Dec 7 2024

.Updated AVIATION Discussion...

&&

.AVIATION...07/18Z TAFS...An incoming front is bringing a variety of
conditions around the region this morning. LIFR conditions along the
coast are due to the front bringing low clouds and moderate
precipitation. Meanwhile, LIFR conditions in West Side valleys are
due to lingering fog and low clouds, which should gradually improve
once mixing improves as the front moves father inland. Otherwise,
expect VFR conditions with high level cloud cover and terrain
obscurations ahead of the front. With and behind the front, expect a
mix of IFR/MVFR conditions.

Later this evening and overnight, expect lowering conditions across
West Side Valleys. At least MVFR conditions are expected, but if
enough clearing occurs, conditions could lower to IFR/LIFR in
fog/low clouds. /BR-y

&&

.PREV DISCUSSION... /Issued 850 AM PST Sat Dec 7 2024/

DISCUSSION...

Rain is falling along the coast this morning ahead of what WPC is
analyzing as the first of two cold fronts. This first front will
push inland today with a high(90-100%) chance of precipitation
over locations west of the Cascades. Those precipitation chances
decreases the farther one moves east of the Cascades. Otherwise,
the second front should move onshore later this evening. Snow
levels will fall from 9000 feet ahead of the first front down to
4000 feet behind the second front, although snow accumulation will
only be an inch or two in the Cascades later this evening.

Read the previous discussion below for more details beyond today.

MARINE...Updated 800 AM PST Saturday, December 07, 2024...A cold
front will bring showers, gusty westerly winds and increasing seas
today and into early Sunday morning, but conditions will remain
below advisory levels. On Sunday morning, steep northwesterly
swell will move into area waters. Additionally, an upper ridge
will move over the area and bring gusty northerly winds south of
Cape Blanco. A Small Craft Advisory is in place through Monday
morning to communicate these expected hazardous conditions.

Long period westerly swell could arrive later in the day Monday, but
seas look to remain below advisory level from Monday afternoon
through Thursday. Active weather could return at the end of the
week, bringing gusty winds and fresh swell to all waters. Current
long-term models has a 30-60% chance of seas exceeding 12 feet for
Friday morning through Sunday. Future guidance will help to solidify
a forecast in this period, but some amount of steep to very steep
seas look likely. -TAD/BR-y

BEACH HAZARDS...Updated 200 PM PST Friday, December 6, 2024...The
arrival of a longer period west swell late Monday into Tuesday could
produce a moderate risk of sneaker waves along southern Oregon
beaches, particularly as swell peaks on Tuesday morning. The event
looks to be marginal, and a Beach Hazard Statement may be necessary
over the next day or two.

-DW/BPN

PREV DISCUSSION... /Issued 402 AM PST Sat Dec 7 2024/

DISCUSSION...

Overview:

First round of precipitation today/tonight will be followed by
riding aloft which will lead to a dry spell through about Tuesday.
Then our attention turns to an active weather pattern midweek
through next weekend. During this stretch we will have light to
moderate rainfall amounts along and near the coast, and we will
see higher elevation snowfall that doesn't appear to be too
impactful at this time. Otherwise, seasonable temperatures
expected through this forecast with the potential for fog/freezing
fog both Sunday and Monday mornings.

Further Details:

Closed low over the Gulf of Alaska is progged to shift southward
and eventually push inland around Vancouver Island. This will
bring our next round or precipitation through the area later today
and tonight. Not expecting impactful rainfall or snowfall during
this timeframe. In the wake of this weakening low over Canada, we
will be under a ridge of high pressure through Tuesday. The
vorticity maxima will pass around early/mid afternoon with the
heaviest of the rainfall expected during the afternoon. The
probability for 0.25" or more of rainfall along and near the coast
is around 40 to 80 percent over a six hour period this afternoon.
However, the probability for 0.50" or greater is 30 percent or
less for the same period. Amounts generally should top our around
0.25"-0.50" with a couple isolated areas potentially getting over
half an inch. Snow levels are dropping through the day as
precipitation is falling; however, not going to see much
accumulation as precipitation will be coming to an end once snow
levels drop below 5000 feet. Only expecting a few inches of
snowfall, and this would be mainly in the Cascades before
precipitation ends.

Riding will follow this system and this should allow for areas of
fog to develop in westside valleys where rainfall accumulated.
Given the potential for temperatures below freezing, we could see
isolated areas of freezing fog which could lead to a light glaze
of ice on elevated surfaces like bridges and overpasses.

The ridge looks to break down Tuesday into Wednesday as another
active pattern looks to develop. The peak of this activity could
be Saturday with potential impacts across the majority of the area
which could include heavy rainfall, higher elevation snowfall,
and breezy to gusty winds. This is still a week out so will need
to monitor trends.

Lastly, want to mention the fact we will have a couple dry
afternoons Monday and Tuesday when minimum RH values could drop
down to around 20 percent. This would be mainly for northern
California and some areas on the eastside.

-Guerrero

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory from 4 AM Sunday to 1
     PM PST Monday for PZZ350-356-370-376.

&&

Nearby

Beach Hazards Statements in Oregon, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.